Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 204, NWS Tucson, AZ

September 21, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 21, 2022, 3:57 PM MST for Pima County, Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 3:57 PM MST (22:57 UTC)
Expired
Sep 21, 2022, 4:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:53 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 21, 3:53 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
353 PM MST Wed Sep 21 2022

.SYNOPSIS...Scattered to numerous showers and storms will continue
today with a few strong to severe storms and increase risk of flash
flooding. Flash Flood Watch remains in effect for southeast
Arizona through late this evening. Storms will become more
isolated Friday and Saturday before dry conditions return Sunday.

&&

.DISCUSSION...The western half of Pima County has been
experiencing the brunt of the thunderstorms this afternoon. The
PWATs from the 12z sounding has 1.89in and the atmospheric profile
indicates a tropical influence. This moisture profile is
mirroring the temperature profile from the 700mb to the 400mb, and
it has an onion shape in the lower profile which can result in
several wet microbursts this afternoon. Very saturated, good
shear, and great upper diffluence to keep storms developing in
the area through the early night. It is not surprising on how
storms have been training from the southern edge of our CWA due to
the upper flow bringing deep moisture from Baja California.
Training storms can bring more rain and can cause significant
flooding to areas. WPC has elevated our Excess Rainfall Outlook
for the rest of the day with the Tucson west under Moderate Risk.
As for the rest of the CWA, storms will start to spread a little
more east to bring showers and thunderstorms tonight. A Flash
Flood Watch is still in effect through 11pm.

Tomorrow, the synoptic pattern will shift into a westerly flow and
drying our area out. Yet, we can expect afternoon thunderstorms
and showers from daytime heating and enough left over moisture
from today's round of storms. Over the weekend, the 500mb ridge
will move over the region to bring a warmer temperatures for the
end of the month.

&&

.AVIATION...Valid through 23/00z.
+TSRA/SHRA around KOLS/KTUS continues through the late evening
hours and becoming more of SHRA/VCSH through 22/06Z. Ceilings can
briefly drop down to MVFR conditions from TSRA/SHRA. Surface
winds remain near 10 kts or less, with gusty outflow winds
possible with SHRA/TSRA of 30kts. Scattered TSRA/SHRA expected
tomorrow between 21/20z-22/03z with very brief MVFR possible under
heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and
BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread showers and storms will be present
today and tomorrow before beginning a downward trend through the
weekend. Isolated strong to severe storms are possible. 20 foot
winds will remain less than 15 kts this week favoring the west to
northwest each afternoon through the weekend. Near normal temps
are expected through the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 21, 2:21 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Wed Sep 21 2022

AZZ502-504-505-212200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
221 PM MST Wed Sep 21 2022

...A cluster of strong thunderstorms will impact portions of north
central Pima and southwestern Pinal Counties through 300 PM MST...

At 219 PM MST, Doppler radar was tracking strong thunderstorms over
Santa Rosa and Pisinemo, or 28 miles north of Sells, moving north at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Pisinemo, Covered Wells, Anegam, North Komelik, Palo
Verde Stand, Ak Chin, No:ligk, Cababi, Sil Nakya, San Luis - Sells
District, Mountain Village, San Luis, Rincon, Santa Rosa School and
Silver Bell.

This includes Route 86 between mile markers 81 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 11200 3202 11235 3255 11219 3250 11133
TIME...MOT...LOC 2119Z 201DEG 15KT 3231 11201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:19 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 21, 11:45 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Sep 21, 1:42 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 21, 2:09 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Sep 21, 2:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 21, 2:21 PM MSTSpecial Weather StatementTWCPima39 min
Sep 21, 2:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 21, 2:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Sep 21, 3:06 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Sep 21, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 21, 3:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 21, 3:28 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Sep 21, 3:54 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz111 min
Sep 21, 4:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Sep 21, 4:31 PM MSTAreal Flood WarningTWCPima, Pinal14 hr
Sep 21, 4:50 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.